June 6, 1966

Encephalopathy With Hepatorenal Alterations

Author Affiliations

Norwalk, Conn

JAMA. 1966;196(10):917. doi:10.1001/jama.1966.03100230161045

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor:—  Jabbour et al and Winograd (194:1245, 1247, 1965), report cases of fatal encephalopathy in children, with degenerative changes in liver and kidneys, similar in character, and resembling others reported in recent years from Australia.In 1946 entirely similar cases were seen in Connecticut and New York following rectal suppository administration of the diallylacetic acid salt of bismuth ( 135:28, 1947). There were three deaths and one survival. The compound was withdrawn from the market at that time, and could not be responsible for the recent cases. However, the past experience may furnish a lead. It demonstrated a class of chemical compounds capable of causing toxic encephalopathy and fatty change of the liver and kidneys in very small doses, namely the allyl compounds.

First Page Preview View Large
First page PDF preview
First page PDF preview